Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 9, 2024, 9:18 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2024, 9:18 PM MDT (03:18 UTC)
- Expired
- Aug 10, 2024, 12:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2885 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WGUS55 KSLC 100318
FFWSLC
UTC021-053-100630-
/O.NEW.KSLC.FF.W.0033.240810T0318Z-240810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
918 PM MDT Fri Aug 9 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Iron County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 1230 AM MDT.
* At 918 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across Taylor Creek in Kolob Canyon. Between 0.5 and 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
* Some locations that will experience flash flooding include...
Taylor Creek in Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3750 11315 3745 11315 3744 11309 3737 11309
3737 11319 3739 11320 3740 11322 3744 11322
3745 11322 3745 11323 3747 11322 3747 11321
3748 11321 3748 11320 3750 11320
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT2 follow-up statements
693
WGUS75 KSLC 100452
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1052 PM MDT Fri Aug 9 2024
UTC021-053-100630-
/O.CON.KSLC.FF.W.0033.000000T0000Z-240810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
1052 PM MDT Fri Aug 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT SATURDAY
FOR SOUTHERN IRON AND EAST CENTRAL WASHINGTON COUNTIES...
At 1052 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain across Taylor Creek in Kolob Canyon. Between 0.5 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
Some locations that will experience flash flooding include...
Taylor Creek in Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3750 11315 3745 11315 3744 11309 3737 11309
3737 11319 3739 11320 3740 11322 3744 11322
3745 11322 3745 11323 3747 11322 3747 11321
3748 11321 3748 11320 3750 11320
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT547
WGUS75 KSLC 100623
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1223 AM MDT Sat Aug 10 2024
UTC021-053-100633-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-240810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
1223 AM MDT Sat Aug 10 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM MDT EARLY THIS MORNING
FOR SOUTHERN IRON AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Elevated runoff will continue through
night for area creeks, streams and normally dry washes. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
&&
LAT...LON 3750 11315 3745 11315 3744 11309 3737 11309
3737 11319 3739 11320 3740 11322 3744 11322
3745 11322 3745 11323 3747 11322 3747 11321
3748 11321 3748 11320 3750 11320
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:39 PM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 3:39 PM MDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 339 PM MDT Fri Aug 9 2024 .SYNOPSIS...A monsoon surge continues to bring the threat of heavy rain to the southern half of Utah, while the northern half of Utah on the edge of the moisture will see the threat of microbursts associated with any thunderstorms into the weekend. Conditions will begin to dry out by Monday as the deeper moisture is shunted east. && .SHORT TERM (Through 12z Sunday)...Afternoon satellite and H5 analysis place the local region on the northwestern periphery of broad high pressure extending from the southern plains west across the desert southwest. The western periphery of monsoonal moisture about the high appears oriented over central Nevada...with a notable downtick in PWAT extending further west into western Nevada attm. From Washington County northwest across this gradient noting PWAT values decrease from 1.1" to roughly .50" indicating the strong moisture gradient. This region is one focus for convection that will continue to spread into western/northern Utah through this evening, with diurnal initiation being somewhat aided by subtle stream-wise vorticity within near westerly flow. The other area of convective initiation today has been over the central/southern mtns and driven by namely diurnal destabilization over the elevated heat sources. For western and northern Utah steep lapse in place will allow for moderately strong updraft formation through the peak heating hours today, while dry low levels/high LCL's will drive DCAPE values to 1500-1700 J/Kg...this owing to elevated microburst potential, and at the least gusty outflow boundaries (in time). Central and southern Utah however remain locked in the more primed monsoonal airmass supporting local heavy rain potential. Two different areas, and a tale of two different storm modes. Minimal change is expected in the big picture regarding high placement and breadth of moisture over the next 24 hours...although consensus is for a slight easterly shift of the aforementioned moisture gradient into eastern Nevada. CAMs suggesting similar convective initiation, just a skosh further downstream and over western Utah vs. eastern Nevada (like today). Anticipating similar storm modes as well...greater wind potential across the northern half of the area Saturday, and better potential for locally heavy rainers across the south. .LONG TERM (After 12z Sunday), Issued 434 AM MDT... A series of shortwaves Sunday-Tuesday will interact with anomalously high PWATs that are being advected in from moist southwesterly flow along the western periphery of a ridge centered over west Texas. This will result in daily convection each afternoon across the entire CWA. A much drier airmass will settle in by midweek as moist southwesterly flow transitions to a dry westerly flow. ~37% of ensemble members keep conditions mostly dry through Friday, but the remaining 63% of members begin to advect more moisture into the CWA that could lead to more diurnal convection. Instability will be enhanced across northern Utah/SW Wyoming on Sunday as mean ensemble CAPE values ~500 J/kg and shear ~35kts will increase the risk for strong to severe storms. Storm motions across the north will be relatively fast which will help to limit the flash flood threat, but slower storm motions and PWATs near the 90th percentile across southern Utah will increase the flash flood threat. Slightly less instability and moisture Monday and Tuesday across northern Utah along with faster storm motions across southern Utah indicates that Sunday will likely be the day with the greatest risk for strong convection across the north and flash flooding across the south. By Wednesday a much drier airmass along with gusty southwesterly winds across portions of the CWA could increase the fire weather risk. Currently, RH looks to remain >15% for most locations which would help to lessen the fire weather risk. This window of dry and windy weather appears to be short-lived as 63% of ensemble members bring a return to a moist southerly flow by Friday. && .AVIATION....AVIATION...KSLC...Light southeast winds will prevail through the evening, but showers and thunderstorms with gusty, erratic outflow winds could alter direction and enhance speeds from 00-03Z. Southeast winds, with gusts around 20 knots, are likely overnight. There is around a 30% chance for showers and thunderstorms capable of gusty, erratic outflow winds from roughly 20-03Z. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms capable of localized heavy rain and gusty, erratic outflow winds throughout southwest Wyoming and northern Utah will diminish around 03Z. Showers and thunderstorms with the same threats throughout southern Utah will continue through around 06Z. There will be largely dry conditions overnight. Scattered showers and thunderstorms are likely for southwest Wyoming and much of Utah from roughly 20-03Z. && .FIRE WEATHER...Deep moisture associated with a modest monsoonal push is spreading further north today, and trends moving forward through the weekend will continue that same path. For central and southern Utah potential for scattered heavy rain events will remain elevated, while storms developing in the north will favor more wind than rain, with microburst wind potential remaining elevated each for the next few days. A combination of net weakening of the the high pressure driving this moisture surge, and the grazing of a weak disturbance early next week will begin to dry things out from the west by midweek of next week. Looks dry and breezy across the western zones (at least) for the midweek period coming up. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Merrill/Wilson/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 9, 6:25 PM MDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
625 PM MDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Gst 3 W North Salt Lake 40.83N 111.99W
08/09/2024 M61 MPH Salt Lake UT Mesonet
Mesonet station UUPT1 Uu Portable Trailer 1.
&&Local storm report, Aug 9, 7:01 PM MDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
701 PM MDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Tstm Wnd Dmg Woods Cross 40.88N 111.91W
08/09/2024 Davis UT Public
Trees and large branches reportedly downed
from earlier storm passing through Woods
Cross.
&&
mtSpecial weather statement, Aug 9, 7:13 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
713 PM MDT Fri Aug 9 2024
UTZ109-110-112-WYZ021-100200-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
713 PM MDT Fri Aug 9 2024
...Strong thunderstorms will impact portions of southeastern Rich,
east central Morgan, northwestern Summit and western Uinta Counties
through 800 PM MDT...
At 713 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Evanston, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evanston, Wahsatch, Almy, Altamont, and Castle Rock.
This includes Interstate 80 in Utah between mile markers 185 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 11129 4146 11128 4151 11067 4106 11070
TIME...MOT...LOC 0113Z 270DEG 37KT 4126 11111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JACLocal storm report, Aug 9, 7:34 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
734 PM MDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tstm Wnd Gst 3 W Evanston 41.27N 111.03W
08/09/2024 M60 MPH Uinta WY ASOS
ASOS station KEVW Evanston-Uinta Cnty
Airport.
&&
mtSpecial weather statement, Aug 9, 7:52 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
752 PM MDT Fri Aug 9 2024
UTZ122-125-100215-
Southwest Utah UT-Southern Mountains UT-
752 PM MDT Fri Aug 9 2024
...Strong thunderstorms will impact portions of eastern Beaver and
northeastern Iron Counties through 815 PM MDT...
At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Cove Fort to 7 miles south of
Beaver to 7 miles north of Paragonah. Movement was southeast at 5
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaver and Manderfield.
This includes the following highways...
Interstate 15 between mile markers 87 and 128.
Utah Route 21 between mile markers 105 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 11251 3809 11253 3792 11268 3802 11282
3820 11270 3854 11266
TIME...MOT...LOC 0151Z 312DEG 6KT 3850 11262 3816 11266 3800 11275
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JACLocal storm report, Aug 9, 7:56 PM MDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
756 PM MDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Gst 9 SW Hatton 38.74N 112.58W
08/09/2024 M59 MPH Millard UT Mesonet
Mesonet station UT144 I-15 at MP 144.
&&
mtThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:23 PM MDT | Special Weather Statement | SLC | Morgan | 52 min |
| Aug 9, 7:52 PM MDT | Special Weather Statement | SLC | Piute | 23 min |
| Aug 10, 1:49 PM MDT | Special Weather Statement | SLC | Salt Lake | 26 min |
| Aug 10, 2:18 PM MDT | Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more | 34 hr |
| Aug 10, 2:46 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
| Aug 10, 3:21 PM MDT | Special Weather Statement | SLC | Wayne | 24 min |
| Aug 10, 3:59 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 10, 3:59 PM MDT | Special Weather Statement | SLC | Wayne | 31 min |
| Aug 10, 4:07 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 23 min |
| Aug 10, 4:23 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele | 45 min |
| Aug 10, 4:32 PM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Aug 10, 5:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Utah | 1 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele, Utah | 31 min |
| Aug 10, 5:42 PM MDT | Special Weather Statement | SLC | Utah | 33 min |
| Aug 10, 5:45 PM MDT | Special Weather Statement | SLC | Sanpete | 30 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.